Alert archive / Wyoming / Special Weather Statements in 2018
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at May 31, 2018, 7:21 PM MDT for Teton County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 7:21 PM MDT (01:21 UTC)
- Expired
- May 31, 2018, 7:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Riverton, WY
County Teton County, WY
The radar
The Billings radar (KBLX), 201 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 3327 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
082 WWUS85 KRIW 010121 SPSRIW Special Weather Statement National Weather Service Riverton WY 721 PM MDT THU MAY 31 2018 WYZ001-002-012-013-010145- Yellowstone National Park-Jackson Hole-Teton and Gros Ventre Mountains-Absaroka Mountains- 721 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK AND NORTHEASTERN TETON COUNTIES UNTIL 745 PM MDT... At 721 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Craig Pass to near Moran Bay. Movement was east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Strong thunderstorms will be near... Grant Village and Colter Bay Village around 730 PM MDT. Lake around 740 PM MDT. Sylvan Lake and Sylvan Pass around 745 PM MDT. Other locations impacted by these storms include Lake Yellowstone Lodge, Flagg Ranch Village, Lizard Creek Campground and Leek's Marina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 800 PM MDT for central and northwestern Wyoming. LAT...LON 4494 10997 4423 10980 4381 11078 4448 11080 TIME...MOT...LOC 0121Z 269DEG 46KT 4450 11070 4388 11077 $$ Troutman
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at May 31, 2:29 PM MDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 31, 2:29 PM MDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Riverton WY 229 PM MDT Thu May 31 2018 .SHORT TERM...(This evening through Sunday) Issued at 330 PM MDT Thu May 31 2018 ...A severe thunderstorm watch is in effect for Teton and Park counties until 8 pm mdt this evening... Scattered showers and thunderstorms will spread across the northern and western area through this evening. A severe thunderstorm watch is in effect for Park County through 8 PM MDT this evening for large hail and wind gusts of 60 mph or greater. To the south, fewer showers and thunderstorms are expected, but strong gusty southwest winds are expected. As a Pacific low pressure trough moves east, more showers and thunderstorms will develop over the area again Friday and Friday evening. Areas of strong gusty southwest winds will remain a threat across the south. Colder air will move in Saturday with northwest winds and decreasing showers and thunderstorms. Sunday is expected to be dry and warmer. .LONG TERM...(Sunday night through Thursday) Issued at 330 PM MDT Thu May 31 2018 Late in the weekend will see the large scale ridge axis over east central Wyoming with a short wave trough passing through Colorado and a large scale troughing approaching the Pacific Northwest. as the ridge axis and the short wave trough move eastward on Monday, western and central WY starts coming into the SW upper level flow ahead of the PacNW trough. Expecting Monday temperatures to warm several more degrees and afternoon winds to become breezy. Isolated showers and thunderstorms are possible over far northwest WY with some weak instability as a short wave trough moves into Montana. Similar scenario continues for Tuesday though surface flow could increase across southern and central WY. Similar patterns and results expected for Wednesday and Thursday with warm and dry across southern and central WY and slight chance of showers and thunderstorms across northern WY. GFS is currently suggesting best chance of precipitation around northern Bighorn mountains Wednesday evening. && .AVIATION...(For the 00Z TAFS through 00Z Saturday) Issued at 330 PM MDT Thu May 31 2018 West of the Continental Divide...KJAC/KBPI/KPNA/KRKS Unstable southwest flow will continue again today across western WY. VFR conditions generally expected, with local MVFR conditions possible under and around thunderstorms this evening into the overnight hours. Thunderstorms expected from KBPI/KPNA northward. Medium-sized hail and strong wind along with brief heavy rain can be expected. KRKS will see windy SW wind through the afternoon. Cold front slowly moves into western WY from the west after 02Z/Fri, shifting the wind around to the west/northwest. Strong west wind with scattered showers expected on Friday. East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL Approaching low pressure system will increase southwest surface flow this evening and bring isolated showers and thunderstorms to east terminals except KCPR. Highest chance of precipitation at KCOD through 06Z, and strong thunderstorms are possible with hail and gusty wind over 50 kts through 02Z. VFR conditions generally forecast with local MVFR under thunderstorms. Wind shift to north expected at KCOD after 02Z/Fri as weak front pushes into the northern Big Horn Basin. As upper level low pressure system moves through the area on Friday, wind will shift to the west and become stronger after 15Z/Fri. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 330 PM MDT Thu May 31 2018 Scattered showers and thunderstorms will spread across the northern and western area through this evening. A severe thunderstorm watch is in effect for Park County through 8 PM MDT this evening for large hail and wind gusts of 60 mph or greater. To the south, fewer showers and thunderstorms are expected, but strong gusty southwest winds are expected. As a Pacific low pressure trough moves east, more showers and thunderstorms will develop over the area again Friday and Friday evening. Areas of strong gusty southwest winds will remain a threat across the south. Colder air will move in Saturday with northwest winds and decreasing showers and thunderstorms. Sunday is expected to be dry and warmer. Generally mixing heights and transport winds will combine for Very good or better smoke dispersal in the afternoons. Local areas with heavy precipitation will experience poor smoke dispersal. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM...McDonald AVIATION...McDonald FIRE WEATHER...Baker
Hazardous weather outlook, May 31, 1:29 PM MDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 129 PM MDT Thu May 31 2018 WYZ001>020-022>030-011930- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 129 PM MDT Thu May 31 2018 ...A severe thunderstorm watch is in effect for Teton and Park counties until 8 pm mdt this evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. A severe thunderstorm watch is in effect for Park County through 8 PM MDT this evening for large hail and wind gusts of 60 mph or greater. Scattered showers and thunderstorms, mainly in the north and west. Isolated thunderstorms across the south. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday...Isolated to scattered showers and thunderstorms, mainly across the north. Monday...Isolated thunderstorms in the northern mountains. Tuesday...Isolated thunderstorms across the north. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail of any size, wind gusts of 45 mph or more, and any flooding. Thank you.
In the hours before
Local storm report, May 31, 5:02 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
502 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 26 E LOVELL 44.84N 107.86W
05/31/2018 E0.88 INCH BIG HORN WY TRAINED SPOTTER
NICKEL SIZE HAIL WAS REPORTED.
&&
TROUTMANSpecial weather statement, May 31, 5:03 PM MDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Riverton WY 503 PM MDT THU MAY 31 2018 WYZ004-008-312345- North Big Horn Basin-Bighorn Mountains West- 503 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY UNTIL 545 PM MDT... At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Lovell, moving north at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Lovell around 515 PM MDT. Bighorn Lake around 530 PM MDT. Horseshoe Bend and Crooked Creek Natural Area around 535 PM MDT. Other locations impacted by this storm include Bighorn Canyon National Recreation Area and Cowley North Big Horn County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Bighorn Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4461 10825 4467 10849 4500 10849 4500 10794 TIME...MOT...LOC 2303Z 198DEG 27KT 4472 10834 McDonald
Special weather statement, May 31, 6:01 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
601 PM MDT THU MAY 31 2018
WYZ001-010030-
Yellowstone National Park-
601 PM MDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK AND
NORTHWESTERN TETON COUNTIES UNTIL 630 PM MDT...
At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kepler Cascades, which is near Old Faithful, moving northeast at 25
mph.
Half inch hail will be possible with this storm.
This strong thunderstorm will be near...
Scaup Lake, Craig Pass and Mystic Falls around 605 PM MDT.
Fountain Paint Pot and Fairy Falls around 610 PM MDT.
Gibbons Falls around 620 PM MDT.
Virginia Cascade, Grebe Lake, Norris Junction and Twin Lakes
around 625 PM MDT.
Cascade Lake around 630 PM MDT.
Other locations impacted by this storm include Lava Creek
Campgrounds, Roosevelt Lodge and Indian Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northwestern Wyoming.
LAT...LON 4500 11077 4499 11070 4500 11034 4424 11078
4431 11102 4500 11103
TIME...MOT...LOC 0000Z 205DEG 57KT 4438 11083
TroutmanSpecial weather statement, May 31, 6:34 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Riverton WY 634 PM MDT THU MAY 31 2018 WYZ001-010100- Yellowstone National Park- 634 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON COUNTY UNTIL 700 PM MDT... At 633 PM MDT, Doppler radar was tracking a strong thunderstorm near Last Chance, which is 14 miles north of Ashton, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Teton County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with the storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 800 PM MDT for central and northwestern Wyoming. LAT...LON 4467 11105 4467 11068 4435 11105 TIME...MOT...LOC 0033Z 212DEG 34KT 4428 11139 Troutman
Special weather statement, May 31, 7:05 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
705 PM MDT THU MAY 31 2018
WYZ001-010130-
Yellowstone National Park-
705 PM MDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK AND
NORTHWESTERN TETON COUNTIES UNTIL 730 PM MDT...
At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of West Entrance, which is 9 miles south of West
Yellowstone, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Madison, Harlequin Lake and Firehole Canyon around 720 PM MDT.
Gibbons Falls around 725 PM MDT.
Grizzly Lake, Twin Lakes, Gallatin Lake, Obsidian Cliff and Norris
Junction around 730 PM MDT.
Other locations impacted by this storm include Indian Creek
Campground.
A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northwestern Wyoming.
LAT...LON 4500 11083 4481 11057 4442 11099 4445 11105
4497 11106 4500 11104
TIME...MOT...LOC 0104Z 211DEG 38KT 4454 11104
TroutmanSpecial weather statement, May 31, 7:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Riverton WY 721 PM MDT THU MAY 31 2018 WYZ001-002-012-013-010145- Yellowstone National Park-Jackson Hole-Teton and Gros Ventre Mountains-Absaroka Mountains- 721 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK AND NORTHEASTERN TETON COUNTIES UNTIL 745 PM MDT... At 721 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Craig Pass to near Moran Bay. Movement was east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Strong thunderstorms will be near... Grant Village and Colter Bay Village around 730 PM MDT. Lake around 740 PM MDT. Sylvan Lake and Sylvan Pass around 745 PM MDT. Other locations impacted by these storms include Lake Yellowstone Lodge, Flagg Ranch Village, Lizard Creek Campground and Leek's Marina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 800 PM MDT for central and northwestern Wyoming. LAT...LON 4494 10997 4423 10980 4381 11078 4448 11080 TIME...MOT...LOC 0121Z 269DEG 46KT 4450 11070 4388 11077 Troutman
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:01 PM MDT | Special Weather Statement | RIW | 29 min | |
| May 31, 6:34 PM MDT | Special Weather Statement | RIW | 26 min | |
| May 31, 7:05 PM MDT | Special Weather Statement | RIW | 25 min | |
| May 31, 7:28 PM MDT | Special Weather Statement | RIW | Hot Springs | 32 min |
| May 31, 7:52 PM MDT | Special Weather Statement | RIW | 23 min | |
| May 31, 7:57 PM MDT | Special Weather Statement | RIW | Hot Springs | 48 min |
| Jun 1, 9:29 AM MDT | Special Weather Statement | RIW | Big Horn | 31 min |
| Jun 1, 9:48 AM MDT | Special Weather Statement | RIW | Fremont | 27 min |
| Jun 1, 9:56 AM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 15 min |
| Jun 1, 9:58 AM MDT | Special Weather Statement | RIW | Hot Springs | 32 min |
| Jun 1, 10:02 AM MDT | Special Weather Statement | RIW | Hot Springs | 28 min |
| Jun 1, 10:14 AM MDT | Special Weather Statement | RIW | Big Horn | 31 min |
| Jun 1, 10:18 AM MDT | Special Weather Statement | RIW | Fremont | 27 min |
| Jun 1, 10:29 AM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 46 min |
| Jun 1, 10:40 AM MDT | Special Weather Statement | RIW | Washakie | 35 min |
| Jun 1, 10:49 AM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 41 min |
| Jun 1, 10:51 AM MDT | Special Weather Statement | RIW | Johnson | 24 min |
| Jun 1, 10:57 AM MDT | Special Weather Statement | RIW | Big Horn | 33 min |
| Jun 1, 11:03 AM MDT | Special Weather Statement | RIW | Big Horn | 27 min |
| Jun 1, 11:10 AM MDT | Severe Thunderstorm Warning | RIW | Johnson | 29 min |
| Jun 1, 11:12 AM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 48 min |
| Jun 1, 11:18 AM MDT | Special Weather Statement | RIW | Johnson | 27 min |
| Jun 1, 11:28 AM MDT | Severe Thunderstorm Warning | RIW | Johnson, Washakie | 47 min |
| Jun 1, 11:35 AM MDT | Special Weather Statement | RIW | Big Horn | 25 min |
| Jun 1, 11:42 AM MDT | Special Weather Statement | RIW | Washakie | 33 min |
| Jun 1, 11:52 AM MDT | Special Weather Statement | RIW | Johnson | 23 min |
| Jun 1, 11:53 AM MDT | Flash Flood Warning | RIW | Washakie | 2 hr |
| Jun 1, 11:54 AM MDT | Special Weather Statement | RIW | Washakie | 36 min |
| Jun 1, 12:03 PM MDT | Tornado Warning | RIW | Johnson, Washakie | 27 min |
| Jun 1, 12:10 PM MDT | Flash Flood Watch | RIW | Johnson, Natrona, Washakie | 4 hr |
| Jun 1, 12:30 PM MDT | Special Weather Statement | RIW | Johnson | 30 min |
| Jun 1, 1:08 PM MDT | Flash Flood Warning | RIW | Big Horn | 3 hr |
| Jun 1, 1:13 PM MDT | Special Weather Statement | RIW | Johnson | 32 min |
| Jun 1, 2:04 PM MDT | Special Weather Statement | RIW | Washakie | 26 min |
| Jun 1, 2:31 PM MDT | Special Weather Statement | RIW | Washakie | 29 min |
| Jun 1, 3:08 PM MDT | Special Weather Statement | RIW | Washakie | 37 min |
| Jun 1, 4:30 PM MDT | Special Weather Statement | RIW | Big Horn | 30 min |
| Jun 1, 5:12 PM MDT | Special Weather Statement | RIW | Washakie | 33 min |
Nearby
Special Weather Statements in Wyoming, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.